Delaware, 2017

Damaging Winds in Delaware, June 24, 2017

June 24, 2017 · NWS PHI · 3 events in 1 county or zone

A band of gusty convective showers moved through during the morning hours in association with the remnants of tropical storm Cindy. Several reports of damage were reported from the winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A band of gusty convective showers moved through during the morning hours in association with the remnants of tropical storm Cindy. Several reports of damage were reported from the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 2:18 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 2:18 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 AM EDT Sat Jun 24 2017

.SYNOPSIS...
Tropical low pressure just west of the Appalachians will lift
to the northeast through the Mid-Atlantic and Northeast this
morning, and then a cold front will move across the region this
afternoon. Surface high pressure builds into the Midwest as an
upper trough digs into the eastern Great Lakes and Northeast
tonight through Sunday. A weak cold front is expected to move
through the region Monday night through Tuesday. High pressure
returns to the area for the middle of next week before moving
off the coast late in the week as low pressure passes north of
the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Much of the weather action will begin shortly after AFD release
with a decent batch of showers and scattered thunder associated
with a front and the remnant moisture from TS Cindy moving
across the area. The warm and tropical airmass in place will
create decent rainfall rates this morning with some 1-2 inch
totals expected thru mid- morning. Once the front crosses the
area, winds will shift to NW and rapid improvement from NW to SE
will progress thru the area. Sunny skies will be across the
region by this afternoon. It will remain very warm, but the
airmass will become drier as the day progresses. Highs will
reach the mid-upper 80s in most areas today. Winds will gust to
20-25 mph for much of the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
High pressure well to the west will begin to ridge across the
area tonight. Fair weather with mostly clear skies are expected.
Low temperatures will remain in the mid 60s to around 70 in
most areas. The airmass will be much more comfortable tonight
than in recent nights.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Surface high pressure builds into the Midwest and western Great
Lakes Sunday morning. Dry conditions with low humidity on tap
for most of the region, and downsloping westerly flow will push
temperatures into the mid and upper 80s across the Delmarva,
southeast PA, and much of NJ, and in the low to mid 80s for the
Lehigh Valley, Poconos, and northwest NJ. Surface dewpoints will
generally be in the 50s. With an upper trough digging through
the eastern Great Lakes and Northeast, some shortwave energy
will pass through the base of the trough, and could touch off
some isolated showers and thunderstorms in the afternoon, mainly
over the Poconos.

Conditions dry out Sunday night. Cool and dry with lows in the
50s to low 60s.

Surface high pressure continues to build into the OH/TN Valleys
on Monday as H5 low moves into Great Lakes and upper trough
becomes entrenched over the Great Lakes, Northeast, and into the
Mid- Atlantic. With shortwave energy rotating around the base
of the trough, some isolated to scattered showers and
thunderstorms are possible, and then coverage becomes slightly
more widespread on Tuesday as the base of the trough and a
surface cold front passes through the region and moves offshore.
Surface high pressure continues to slowly build east through
Wednesday, and then the center of the high moves off the Mid-
Atlantic coast by Wednesday night.

For Monday through Wednesday, temperatures will be on the cool
and dry side, with highs generally in the upper 70s to low 80s
to start the week, and then in the low to mid 70s for the mid-
week period. Dewpoints will be in the 50s. Overnight lows will
be in the 50s to low 60s.

With high pressure now off the Mid-Atlantic coast, return flow
sets up, and temperatures return back into the mid 80s, and
surface dewpoints creep back up into the low to mid 60s.

By Friday, low pressure moves into the Great Lakes, and some
mid-level shortwave energy spins off ahead of the low, and may
touch off some scattered showers and thunderstorms. Temperatures
once again rise into the upper 80s to around 90, along with
dewpoints in the mid to upper 60s.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

A period of poor flying weather thru the mid-morning before a
return back to VFR across the region. Prior to the mid-morning,
showers and isolated thunder with lower CIGS and VSBYS expected
across most areas with the remnants of Cindy and a front
affecting the weather. S to SW winds ahead of the system will
swing abruptly to NW around dawn and gust around 20-25 kts at
times. Later today, clearing and NW winds backing to W late.
Tonight...VFR, clear skies and light winds expected.

OUTLOOK...

Sunday...VFR. West winds 8-12 KT. Gusts to 19 KT possible in
the afternoon.

Sunday night...VFR. Light NW winds.

Monday...VFR. West to southwest winds 5-10 KT. Isolated
SHRA/TSRA possible in the afternoon, mainly north/west of the
I-95 corridor terminals.

Monday night...VFR. Light west winds.

Tuesday...Mainly VFR. Sub-VFR conditions possible in scattered
SHRA/TSRA in the afternoon.

Tuesday night through Wednesday...VFR.

&&

.MARINE...
We will add the SCA flag for Delaware Bay with frequent gusts to 25
knt attm which will likely continue until after the low/front cross
the area this morning. The SCA for the ocean will remain for the day
with seas expected to remain above 5 ft thru the period. Rains and
psbl thunder this morning, then rapid improvement by early
afternoon. Fair weather expected tonight.

OUTLOOK...

Sunday through Wednesday...Winds and seas are expected to remain
below SCA criteria. Scattered thunderstorms possible on Tuesday.

RIP CURRENTS...
Today, winds will be shifting off shore, but a 5 to 6 ft swell
may lead to a moderate risk for the formation of dangerous rip
currents especially along the central and southern NJ shore. For
the northern NJ shore and the Delaware beaches, the risk is
expected to be low at this time. However, even with a low
risk...the bigger diurnal difference in the tide cycle due to
the new moon today could mean some rapidly changing conditions.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ450>455.
     Small Craft Advisory until noon EDT today for ANZ430-431.

&&

Synopsis...MPS
Near Term...O'Hara
Short Term...O'Hara
Long Term...MPS
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Tides/Coastal Flooding...
Hazardous weather outlook, Jun 24, 2:13 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
313 AM EDT Sat Jun 24 2017

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-251000-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning for flood reports.

NJZ013-016>023-027-251000-
Western Monmouth-Salem-Gloucester-Camden-Northwestern Burlington-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

DEZ004-NJZ014-251000-
Delaware Beaches-Eastern Monmouth-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for southern Delaware and central
New Jersey.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

NJZ024>026-251000-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

DEZ001>003-MDZ008-012-015-019-020-251000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware and northeast Maryland.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

ANZ430-431-450>455-251000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Gusty showers and isolated thunderstorms tonight will be capable of
producing locally strong winds to 30 kt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MPS

In the hours before

Special weather statement, Jun 23, 10:58 PM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1158 PM EDT FRI JUN 23 2017

NJZ015-018-019-PAZ070-071-101>104-106-240445-
Northwestern Burlington-Camden-Mercer-Lower Bucks-Eastern
Montgomery-Western Montgomery-Delaware-Western Chester-Eastern
Chester-Philadelphia-
1158 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
SOUTHWESTERN MERCER...NORTHWESTERN BURLINGTON...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN BUCKS...NORTHEASTERN CHESTER...PHILADELPHIA
AND NORTHEASTERN DELAWARE COUNTIES...

At 1158 PM EDT, a strong thunderstorm was located over King Of
Prussia, or 12 miles northeast of West Chester, moving east at 45
mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Philadelphia, Trenton, Bensalem, Norristown, Willingboro, West
Norriton, East Norriton, Lumberton, Florence, Burlington, Bristol,
Mount Holly, Riverside, Conshohocken, Palmyra, Hatboro, Ambler,
Jenkintown, Narberth and Beverly.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3999 7553 4015 7549 4023 7477 3996 7476
TIME...MOT...LOC 0358Z 267DEG 40KT 4008 7542

MPS

The radar

The Dover AFB radar (KDOX), 97 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
June 24, 4:55 AM EST
Where
New Castle County, 0.87 mi SE of Holly Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -75.560

Large air conditioning units were blown off the roofs of two buildings, with both buildings also having there roofs blown off. Numerous trees were also blown down. Time estimated from radar.

Thunderstorm Wind, New Castle

When
June 24, 5:03 AM EST
Where
New Castle County, 1.48 mi NNW of Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.590, -75.710

Numerous trees and power lines were blown down along Porter road and in the Hickory Woods development. Event time was corrected based on radar data.

Thunderstorm Wind, New Castle

When
June 24, 6:01 AM EST
Where
New Castle County, 1.48 mi NNW of Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.590, -75.710

Numerous trees and power lines were down along Porter road and in the Hickory Woods area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695841, 695842, 695843.